Wisconsin, 2004

Lightning Strike and Heavy Rain in Wisconsin, May 20, 2004

May 20, 2004 · NWS MKX · 2 events in 2 counties and zones

May 20th was the first of three days out of four that had two rounds of severe weather or heavy rains across south-central and southeast Wisconsin. ) during the early morning hours of May 20th resulted in urban/small stream flooding.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$130,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

May 20th was the first of three days out of four that had two rounds of severe weather or heavy rains across south-central and southeast Wisconsin. Heavy rains in the Waupun to Lomira area (Dodge Co.) during the early morning hours of May 20th resulted in urban/small stream flooding. In addition, a 2-vehicle accident occurred near Lomira. Two people were injured in this accident, which was initiated by blinding rains and lightning. In Sheboygan County, lightning struck a church. The resultant fire destroyed the 130-year old church.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 19, 2:00 PM CST, 12 hours 45 minutes earlier.

Area forecast discussion, May 19, 2:00 PM CST, 12 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT WED MAY 19 2004

.DISCUSSION...FORECAST FOCUS ON PCPN TIMING AND TEMPS.

PATTERN RATHER PERSISTENT BUT VERY ACTIVE AS AVERAGE SOLUTION FOR
THE NEXT 7 DAYS HAS A SFC FRONT WAVING AROUND FROM THE CNTRL PLAINS
INTO THE SRN GREAT LAKES.  FLOW ALOFT MORE OR LESS FROM THE
SOUTHWEST.  TIMING OF RIPPLES/FORCING DUBIOUS BEYOND 24HRS.

BIG MESSAGE SEEMS TO BE WE ARE IN FOR QUITE A BIT OF WATER FOR THE
NEXT WEEK. WE WILL ISSUE ANOTHER HYDROLOGIC OUTLOOK TO HIGHLIGHT THE
POTENTIAL FOR LOTS OF WATER. OUR SMALLER RIVERS IN THE SE REMAIN
HIGH AND THE GROUND IS REASONABLY MOIST ELSEWHERE FROM THE
PREVIOUS WEEK OF RAIN.

SFC RIDGE OVR THE LKS THIS AFTN DRIFTS EAST ALLOWING PLAINS LOW AND
COLD FRONT TO LEAN INTO THE CWA BY MID DAY ON THURSDAY. WINDS
TONIGHT SHOULD SHIFT FROM SE TO SSW BY MORNING AHEAD OF THE TROF...
ALLOWING HIGH DWPTS POISED TO THE SOUTH TO FLOW INTO THE AREA.
EXPECT CONVECTION ALONG THE TROF THIS EVENING TO MOVE OUT
AHEAD OF IT LATER ON...BUT HOW FAR AND WHAT INTENSITY IT IS BY THE
TIME IT GETS HERE IS QUESTIONABLE. ANY SEVERE THREAT IS MARGINAL AND
LIKELY LIMITED TO OUR WRN AREAS.

WL TRY TO RESOLVE SOME PRECIP TIMING WITH ANY PCPN ENDING THU
MORNING...BUT COMING BACK LATER IN THE AFTERNOON. FOR THURSDAY...
WITH THE FRONT LOCATED IN SRN WI OR NRN IL...POTENTIAL CAPES TO
2500...SHEAR OF 40KTS AND H5 S/W PROGD TO ARRIVE RAISES THE THREAT
FOR SEVERE ACROSS MAINLY OUR FAR SRN TIER. NRN FCST AREA MAY BE FAR
ENOUGH N OF THE BNDRY TO KEEP COOL BNDRY LAYER DEEP ENOUGH TO LIMIT
SEVERE POTENTIAL.

FRIDAY ACTUALLY LOOKS LIKE BEST POTENTIAL FOR SEVERE AS SFC FRONT
MAKES ATTEMPT TO HEAD NORTH INTO THE CWA. H8 JET INCREASES TO
40-50KTS WITH DWPNTS OF 14C EXPECTED.  CAPES TO 2200-2500 AND LI/S
-6. SHEAR AND HELICITY HIGH...NEED TO GET SOME SUNSHINE.

BEYOND THIS...EVERYDAY SEEMS TO HAVE A RISK FOR STORMS. TIMING WILL
HINGE MORE ON THE LARGE CONVECTIVE COMPLEXES THAT DEVELOP AND THEIR
INFLUENCE ON THE FRONTS POSITION/CLOUD COVER/ETC.  PRECIPITABLE WATER
VALUES FOR THE NEXT 3-4 DAYS HOVER AROUND 1.4 TO 1.7 INCHES...
IMPRESSIVE AND HIGHLIGHTS OUR CONCERN FOR WATER PROBLEMS OVER THE
NEXT FEW DAYS.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.

DAVIS
Hazardous weather outlook, May 19, 4:00 AM CST, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT WED MAY 19 2004

WIZ046-047-051-052-056>060-062>072-201000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. DAMAGING
THUNDERSTORMS WINDS...LARGE HAIL AND HEAVY RAINFALL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR ALL OF SOUTHERN WISCONSIN
THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY
MAINLY SOUTH OF A LINE FROM PLATTEVILLE TO FORT ATKINSON TO PORT
WASHINGTON. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND HEAVY
RAINFALL ARE POSSIBLE.

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY NIGHT
AND AGAIN TUESDAY. THE ATMOSPHERE WILL BE MOIST AND UNSTABLE. LOCALLY
HEAVY RAINFALL OVER SATURATED GROUND WILL LEAD TO POTENTIAL FLOODING
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL LIKELY BE NEEDED TONIGHT.

ZAJDEL

The radar

The Milwaukee radar (KMKX), 51 km away, was scanning. The volume nearest the first event began at 08:46 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Dodge

When
May 20, 2:45 AM CST to 6:00 AM CST
Where
Dodge County, Waupun
Injuries
2 direct, 0 indirect
Reported by
TRAINED SPOTTER
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Lightning, Sheboygan

When
May 20, 4:45 AM CST
Where
Sheboygan County, 1 mi W of Random Lake
Property damage
$130,000
Reported by
NEWSPAPER
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403796, 5403795.